What is the role of oral contraceptive use and estrogen replacement therapy in the pathophysiology of thrombophlebitis?

Updated: Aug 31, 2020
  • Author: Padma Chitnavis, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

The mechanism for thromboembolic disease in women who use oral contraceptives is multifactorial. Both estrogens and progestogens are implicated in promoting thrombosis, even with low-dose therapy. [28, 29, 30, 31] All study results indicate that the increased risk occurs predominately during the period of use and perhaps for a week or so after discontinuation. [32, 33] However, the total correction of potentially hemostatic changes that occur during oral contraceptive therapy requires 4 weeks of abstinence. [34]

The highest rate of thromboembolism occurs with the use of large doses of estrogen [28, 29, 30, 32, 35] some studies show an 11-fold increase in thromboembolism. [32, 36] Nevertheless, the risk of postoperative PE still appears to be increased in women who use oral contraceptive agents, even with minimal amounts of estrogen. [37]

The incidence of DVT associated with oral contraceptive use varies depending on the type and concentration of estrogen. The potency among native estrogens, estrone and estradiol, ethinyl estradiol, and estrogens in oral contraceptive agents differs by at least 200-fold. [38] In patients who receive hormone replacement therapy with 0.625 mg of conjugated equine estrogens and 2.5 mg of medroxyprogesterone, the risk of DVT is 2-3.6 times higher than that of nonusers. [39]

Oral contraceptives are responsible for approximately 1 case of superficial venous thrombosis (SVT) or DVT per 500 women users per year. [40] This incidence of symptomatic thrombosis may be a low estimate of true hypercoagulability; a plasma fibrinogen chromatographic study demonstrated a 27% incidence of silent thrombotic lesions in 154 new users of either mestranol at 100 mg or ethinyl estradiol at 50 mg. [41]

As a group, people who take oral contraceptives have numerous alterations in their coagulation system that promote a hypercoagulable state. These alterations include hyperaggregable platelets, decreased endothelial fibrinolysis, [42] decreased negative surface charge on vessel walls and blood cells, [43] elevated levels of procoagulants, reduced RBC filterability, [44] increased blood viscosity secondary to elevated RBC volume, [45] and decreased levels of antithrombin. [46, 47, 48] An alteration in any of these factors, alone or in combination, may predominate in women who are taking oral contraceptives. The extent of the derangement in the hemostatic system determines whether thrombosis occurs.

The most important factors that prevent clot propagation are antithrombin and vascular stores of tissue plasminogen activator (t-PA). [46, 49, 50, 51] Antithrombin levels are 20% lower in some women who are taking oral contraceptive agents [49] or estrogen replacement medications. [52] In women who use oral contraceptive agents and have thromboembolic events, releasable t-PA is decreased 25-fold in 90% [46, 49, 50] and the venous walls in 51.6% have an abnormally low plasminogen activator content. [51] Therefore, a certain subgroup of women who are taking birth control pills may have a particular risk for thromboembolic disease.

In addition, the distensibility of the peripheral veins may increase with the use of systemic estrogens and progestins. [53] This increased distensibility may promote valvular dysfunction and a relative stasis in blood flow, both of which enhance the hypercoagulable state.

A therapeutic alternative that should be considered for women in whom estrogen replacement cannot be discontinued is transdermal 17-beta-estradiol. The direct delivery of estrogen into the peripheral circulation eliminates the first-pass effect of liver metabolism. This delivery method decreases hepatic estrogen levels, with subsequent minimization of the estrogen-induced alteration of coagulation proteins. Thus, the use of transdermal estrogen is recommended for patients with an increased risk of thromboembolism because alterations in blood clotting factors have not been demonstrated during such treatment. [54]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!